Key result
A 64-year-old woman developed serotonin syndrome with atypical hypernatremia following recent changes to her serotonergic and opioid medication regimen.
Why the study?
The incidence of serotonin syndrome is rising yearly, but it can be difficult to diagnose in the setting of multiple co-morbidities, polypharmacy, and atypical features like hypernatremia.
Case Report (n=1)
Serotonin syndrome can present atypically with hypernatremia, highlighting the importance of a thorough medication history for prompt diagnosis and management.
Supports heightened suspicion for serotonin syndrome in polypharmacy patients; leaves open need for prospective incidence and prevention studies.
The incidence of serotonin syndrome in the United States is rising yearly. Providers should be aware of the useful diagnostic criteria and have a low threshold for utilizing such criteria to prevent increased morbidity and mortality. In this case, a 64-year-old female with a complex past medical history presented to the emergency department with an altered mental status after being found poorly responsive by her husband. Many of her symptoms aligned with the commonly used criteria for serotonin syndrome; yet, her complex past medical history and uncommonly elevated sodium levels veered her providers from arriving at this diagnosis earlier. This unique case illustrates that despite having specific criteria for diagnosis, serotonin syndrome can be a complicated diagnosis to make, particularly in the setting of multiple co-morbidities and polypharmacy. In addition, it is important to keep medication toxicities high on a differential diagnosis list and be aware of the criteria used for diagnosis. One of the easiest and most cost-effective methods to diagnosis is to start with a thorough history, physical exam, and medication reconciliation to address easily preventable medication adverse effects.
No takes yet. Share an insight, caveat, or question.
Rubin et al. (2018) conducted a case report in Serotonin syndrome (n=1). Serotonergic medications (citalopram and paroxetine) was evaluated. A 64-year-old woman developed serotonin syndrome with atypical hypernatremia following recent changes to her serotonergic and opioid medication regimen.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: